Utah, 2013Flash Flood in Utah, May 9 to 10, 2013
May 9 to 10, 2013 · NWS GJT · 1 event in 1 county or zone
An upper level trough located in the Four Corners area brought slow moving thunderstorms to portions of southeast Utah. Some of these storms also contained heavy rain and led to flash flooding in the southern extent of Canyonlands National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough located in the Four Corners area brought slow moving thunderstorms to portions of southeast Utah. Some of these storms also contained heavy rain and led to flash flooding in the southern extent of Canyonlands National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 8:03 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, May 9, 8:03 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
903 PM MDT THU MAY 9 2013
UPDATE...
ISSUED AT 900 PM MDT THU MAY 9 2013
ALLOWED ALL WINTER HIGHLIGHTS TO EXPIRE AT 6 PM AS ORGANIZED
ACCUMULATING SNOWFALL HAS ENDED. AFTERNOON AND EVENING CONVECTION
IS NOW DYING DOWN WITH SOME GUSTY SURFACE WINDS BEING REPORTED
UNDER THOSE COLLAPSING CELLS. REMAINDER OF THE EVENING THEN WILL
SEE SOME SPOTTY SHOWERS AND GUSTY WINDS DECREASING IN INTENSITY
AND COVERAGE.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 247 PM MDT THU MAY 9 2013
ELONGATED UPPER LOW FROM SRN CA ACROSS THE 4 CORNERS TO ERN CO WAS
GETTING STRETCHED APART THIS AFTERNOON...AS THE EASTERN PORTION
MOVES INTO THE PLAINS WHILE THE WESTERN PORTION DROPS SOUTHWARD.
CONVECTION WAS A LITTLE SLOW GETTING GOING TODAY...BUT RECENT KGJX
RADAR SHOWED ECHOES BUILDING ALONG THE TAVAPUTS/ROAN PLATEAUS TO THE
FLATTOPS...AND OVER THE CENTRAL AND SOUTHERN MTNS. INSTABILITY
LIKELY THE DRIVING FORCE THOUGH RAP MODEL INDICATED SOME 700-500 MB
LAYER CONVERGENCE SOUTH OF I-70 AND UNDER THE DEFORMATION/UPPER LOW
AXIS ALOFT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY WINDS
AND PERHAPS SOME GRAUPEL. WILL KEEP THE CURRENT WINTER HIGHLIGHTS
GOING THOUGH PRECIPITATION LIKELY TO BE QUITE VARIABLE GIVEN THE
CONVECTIVE NATURE OF THE SHOWERS.
THE DEFORMATION ZONE SINKS SOUTH OF OUR AREA THIS EVENING AND
TONIGHT. WITH ITS EXIT AND THE LOSS OF DAYTIME HEATING...EXPECT
SHOWERS TO DIMINISH BY LATE EVENING.
A SHORTWAVE DISTURBANCE DROPPING DOWN ACROSS WRN MT THIS AFTERNOON
WILL REACH OUR FORECAST AREA BY FRI MORNING. NE UT/NW CO SHOULD SEE
CLOUDS BACK ON THE INCREASE BY SUNRISE. WEAK MOISTURE TRANSPORT IN
THE NORTHERN FLOW ALONG THIS PASSING WEAK DISTURBANCE AND DAYTIME
INSTABILITY SHOULD TRIGGER A ROUND OF AFTERNOON SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS FRIDAY AFTERNOON...MAINLY OVER THE HIGHER
TERRAIN. SNOW WILL GENERALLY BE CONFINED TO ABOVE 9500-10K FT. HIGH
TEMPS FRIDAY WILL BE WARMER THAN TODAY.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 247 PM MDT THU MAY 9 2013
A HIGHLY AMPLIFIED PATTERN THROUGH THE WEEKEND FLATTENS EARLY NEXT
WEEK. THERE IS HIGH FORECAST CONFIDENCE THROUGH MONDAY...THEN MODELS
SHOW INCREASING SPREAD IN FORECAST DETAILS.
A POSITIVELY TILTED RIDGE AXIS AMPLIFIES FROM THE EASTERN PACIFIC
INTO THE NORTHERN ROCKIES. THEN SLOWLY PROGRESSES UNTIL IT IS
OVERHEAD ON MONDAY. A PORTION OF THE LOW PRESSURE SYSTEM THAT
BROUGHT SHOWERS ON WEDNESDAY INTO THURSDAY IS CUTOFF IN SONORA
MEXICO. NEAR NORMAL TEMPERATURES ON SATURDAY WILL RISE WELL ABOVE
NORMAL BY MONDAY. THE WARMING AFTERNOON TEMPERATURES AND MARGINAL
MOISTURE LOOK TO OVERCOME SUBSIDENCE ON SATURDAY FOR SCATTERED
MAINLY MOUNTAIN THUNDERSTORMS. INCREASING SUBSIDENCE ON SUNDAY AND
MONDAY WITH MOISTURE DIMINISHING DUE TO CONVECTIVE VENTILATION
DIMINISH THE CHANCES OF MOUNTAIN SHOWERS. MONDAY AFTERNOON
TEMPERATURES WILL RISE ABOUT 10 DEGREES ABOVE NORMAL.
ON MONDAY A TROUGH WORKS INTO BC-WASHINGTON AND LIFTS THROUGH THE
NORTHERN ROCKIES ON TUESDAY. THIS BREAKS DOWN THE LOCAL RIDGE AND
ALSO ENTRAINS THE SONORA LOW...BOTH OF WHICH MAY INCREASE DIURNAL
THUNDERSTORM COVERAGE FOR TUESDAY INTO WEDNESDAY. BY THURSDAY BOTH
THE EC AND GFS ARE DIGGING A SHALLOW TROUGH ALONG THE WEST COAST
THAT MAY THREATEN INCREASED SHOWERS TOWARDS THE NEXT WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 247 PM MDT THU MAY 9 2013
SCATTERED TO NUMEROUS RAIN/SNOW SHOWERS OVER THE WRN CO AND SE UT
MTNS THIS AFTERNOON WILL DIMINISH THIS EVENING. ISOLATED
THUNDERSTORMS ARE POSSIBLE. STORM MOTION WILL BE TO THE WEST
SOUTHWEST AND POSSIBLY AFFECT THE WEST CENTRAL CO TAF SITES PRIOR TO
03Z. IN GENERAL...THOUGH...VFR CONDITIONS SHOULD BE PRESENT THROUGH
18Z FRI. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
OVER THE HIGHER TERRAIN AGAIN FRI AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...TGR
SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
Hazardous weather outlook, May 9, 3:41 AM MST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MDT THU MAY 9 2013
COZ001>014-017>023-UTZ022>025-027>029-101100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
441 AM MDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL BE NUMEROUS TODAY AND TONIGHT...ACCOMPANIED BY OCCASIONAL
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL BE CAPABLE OF GENERATING SMALL PEA SIZED HAIL AND GUSTY OUTFLOW
WINDS. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM ONE QUARTER TO
ONE HALF INCH TODAY.
ABOVE 9000 FEET...EXPECT SNOW WITH ACCUMULATIONS OVER THE MOUNTAIN
PASSES. ADDITIONAL SNOWFALL OF 3 TO 5 INCHES IS EXPECTED. SLUSHY
TO SNOW PACKED ROAD CONDITIONS MAY OCCUR OVER THE SUMMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AND SATURDAY...THERE WILL BE A CHANCE FOR AFTERNOON
SHOWERS WITH A FEW THUNDERSTORMS EACH DAY.
SUNDAY THROUGH WEDNESDAY...DRY AND WARMER IN THE VALLEYS...BUT
THERE REMAINS A SLIGHT CHANCE FOR MOUNTAIN SHOWERS AND
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Flash Flood, San Juan
- When
- May 9, 10:00 PM MST to May 10, 6:00 AM MST
- Where
- San Juan County, 23.25 mi WSW of La Sal Jct Arpt to 21.11 mi SW of La Sal Jct Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.134, -109.773
National Park Service rangers reported flash flooding across Salt Creek Road In Canyonlands National Park. The flash flood had originated from Horse Canyon due to heavy rainfall. The water also created areas of quicksand which made the road impassable after the flood waters subsided.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495414.